Alert archive / New Hampshire / Wind Advisories in 2017

Wind Advisory 3, NWS Gray, ME

February 13, 20174 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Feb 13, 2017, 11:46 AM EST for 4 counties in New Hampshire. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2017, 11:46 AM EST (16:46 UTC)
Expired
Feb 13, 2017, 4:00 PM EST
In force
4 hr
Issued by
NWS Gray, ME

Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 124 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS71 KGYX 131646
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
1146 AM EST Mon Feb 13 2017

...Strong wind gusts expected through mid afternoon...

.A powerful coastal storm will bring strong northwest wind gusts
through afternoon across parts of southern and central New
Hampshire. Winds will gust around 45 to 50 mph at times...which
will create significant blowing and drifting snow in addition to
reduced visibility on roads. Isolated power outages are possible
with the stronger gusts.

NHZ008-010-012>015-132100-
/O.NEW.KGYX.WI.Y.0003.170213T1646Z-170213T2100Z/
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
Including the cities of Boscawen, Canterbury, Concord, Dunbarton,
Loudon, Hooksett, Barrington, Rochester, Dover, Rollinsford, 
Somersworth, Durham, Madbury, Manchester, Pelham, Nashua, Salem, 
Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, Exeter, 
Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
1146 AM EST Mon Feb 13 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

The National Weather Service in Gray has issued a Wind Advisory...
which is in effect until 4 PM EST this afternoon.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Timing...Through mid afternoon.

* Impacts...Wind gusts will create significant blowing and
  drifting of snow...reducing visibility and making travel
  difficult. In addition...isolated power outages are possible due
  to falling limbs in the stronger gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph...or wind
gusts up to 57 mph...are expected. Winds this strong can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Legro
1 follow-up statement
084 
WWUS71 KGYX 132109
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
409 PM EST Mon Feb 13 2017

NHZ008-010-012>015-132215-
/O.EXP.KGYX.WI.Y.0003.000000T0000Z-170213T2100Z/
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
Including the cities of Boscawen, Canterbury, Concord, Dunbarton,
Loudon, Hooksett, Barrington, Rochester, Dover, Rollinsford, 
Somersworth, Durham, Madbury, Manchester, Pelham, Nashua, Salem, 
Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, Exeter, 
Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
409 PM EST Mon Feb 13 2017

...WIND ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:46 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 13, 11:46 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1146 AM EST Mon Feb 13 2017

.SYNOPSIS...
Low pressure centered in the Gulf of Maine this morning will
continue intensifying rapidly with northerly winds increasing
during the day causing widespread blowing snow and near
blizzard conditions. Snow ends from west to east during the day
as the low moves east, though the strong winds will last into
tonight. Expect a brief break on Tuesday as a narrow area of
high pressure crosses the region. Another low pressure system
will bring more snow on Wednesday, with the heaviest
accumulations in the east. Below normal temperatures continue
through the end of the week as high pressure builds in from the
west.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...The winter storm continues to rage this morning...as
central pressures fall into the 970s in the Gulf of ME. The
nearly stationary deformation band has continued to pump out
consistent 2 to 4 inch per hour snowfall rates...and so I have
tried to keep pace with storm totals. There will be several
reports of 2 plus feet when all is said and done. Farther
W...the more elevated and narrow H7 to H5 frontogenesis
continues to force a band of occasionally heavy snow from just N
of IZG down towards Cape Cod. I have upped PoP along the NH
border down to PSM...and increased afternoon snowfall totals
slightly for this area.

Also...with a little sunshine and CAA increasing the mixing
depth I will issue a wind advisory for Srn NH. HRRR has mid
level winds increasing to 50 or 55 kts thru this afternoon...and
gusts to 40 kts seem likely enough. Even though it is
marginal...significant impacts are expected from the blowing and
drifting snow.

Prev Disc...Have updated the grids based on current
conditions and mesoscale models. Bands of very heavy snow
continue over southwestern Maine, while little in the way of
snow is falling over New Hampshire. Beginning to receive several
reports of over a foot of snow in the region with up to 17.5
inches now in Starks our new max total.

Will be adjusting snowfall totals over the next hour, likely
bringing accumulations upwards in Maine and adjusting slightly
downwards in New Hampshire.

Prev Disc...
Comma head in place and heavy snow continues across portions of
the forecast area, especially the coast where locally 2 to 4
inches an hour snowfall rates will occur. Have increased
snowfall amounts for the White Mountains where reports of 10 to
15 inches of snowfall have occurred. Left many areas in the 18
to 24 inch range along and near the Midcoast region.

Lowered temperatures several degrees as temperatures continue to
fall or hold steady in many areas with the coastal front now
back off the coast.

Winds will be on the increase early this morning. Near blizzard
conditions expected for the remainder of the coastline. Three
consecutive hours of visibilities below a quarter mile may be
challenging for the southwest coast of Maine, but it will be
close.

Snow ends from southwest to northeast today. Have adjusted
(shortened) some of the warning ending times to better match our
ongoing gridded forecast, mainly over New Hampshire. Blizzard
warnings will remain in effect until 00Z. Even if the precip
stops, blowing and drifting will make for very low visibilities
at times along the Midcoast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Skies begin to slowly clear, mainly over downslope regions
tonight. Winds will keep the atmosphere from decoupling with
overnight lows mainly in the single numbers north to the teens
south.

Tuesday is the calm before the next storm. A weak ridge of high
pressure will allow for partly sunny conditions across the
forecast area. Winds will be light, allowing for New Englanders
to continue to dig out from our latest storm and prepare for the
next potential snowfall.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A deep upper trof will dig southeast through the Great Lakes Tue
night and then move east toward New England Wednesday. Models
are forecasting this trof to become negatively tilted which
allows coastal low pressure to develop rapidly somewhere off
the New England coast, exactly where will be critical to the
forecast for Wednesday. Models differ on placement which will
make for a tough forecast on placement of highest storm totals.
For now it appears central and eastern areas of Maine will have
highest amounts. There could briefly be a mix with rain along
the immediate coast but any changeover would be brief. Plenty of
cold air will be in place and thus lowered max temps on
Wednesday. Overall prefer the EURO solution for now in
forecasting this system. Significant accumulations are possible
with this system depending on exactly where mid level low
tracks.

The upper low will be slow to exit so scattered snow showers
can be expected on Thursday with even some light additional
accumulations possible.

A more quiet and warmer pattern will set up for the weekend as a
more zonal flow aloft develops. Expect temperatures near to
above normal with dry conditions for the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...LIFR conditions expected this morning in heavy
snow and blowing snow. SFC wind gusts up to 40 kt likely
today. Cigs and vsbys improve in southern NH by mid morning,
with improvement foreseen further east during the late morning
and afternoon hours. VFR conditions are expected Monday night
but blowing snow will still be an issue.

Long Term...Expect conditions to lower to IFR by Wednesday with
developing snow. Conditions are likely to become LIFR over
central and eastern portions of Maine Wednesday afternoon into
Wednesday night. Should see a return to VFR on Thursday, outside
of some isolated snow showers.

&&

.MARINE...
Short Term...Dangerous conditions are expected on the waters
today as storm force winds are expected (except for Casco Bay
where gales are in place). Seas will likely reach 20 ft early
today. An improvement in conditions is expected tonight as winds
slowly diminish and seas gradually subside.

Long Term...Another coastal low pressure system may develop over
the gulf of Maine Wednesday and Wednesday night possibly
producing Gale force winds. A northwest flow will continue in
the storms wake with SCA conditions possible for Thursday into
Friday.

&&

.TIDES/COASTAL FLOODING...
Received reports of flooding on Eastern Avenue in Saco as well
as splash-over developing at and just after high tide. Will
continue the Coastal Flood Advisory for the next hour or so.

About a 1 foot storm surge will accompany the 10.3 foot
astronomical high tide in Portland at midday. This will likely
be down a tad from the peak of 1.7 foot surge during last
night's high tide. The surge will decrease due to an offshore
wind shift to the northwest. However, having said that, models
tend to overdue this wind shift affect. Also, large battering
waves may keep the surge up to around a foot today.

Large, battering waves are expected at high tide which is 1240
pm in Portland. Nearshore waves as will be around 15 feet at
high tide. This will likely lead to fairly widespread splash-
over in many locations south of Portland. This will include
several of the beaches in York and Rockingham counties. Some
splash-over expected closer to the storm center over the
Midcoast as well. Have therefore expanded the advisory for this
region as well.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for
     MEZ007>009-012>014-018>021-023-024.
     Coastal Flood Advisory until 2 PM EST this afternoon for
     MEZ023>028.
     Blizzard Warning until 7 PM EST this evening for MEZ022-
     025>028.
NH...Wind Advisory until 4 PM EST this afternoon for NHZ008-010-
     012>015.
     Coastal Flood Advisory until 2 PM EST this afternoon for
     NHZ014.
MARINE...Gale Warning until 11 PM EST this evening for ANZ153.
     Storm Warning until 11 PM EST this evening for ANZ150>152-154.

&&

NEAR TERM...Legro
Hazardous weather outlook, Feb 13, 9:07 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
907 AM EST Mon Feb 13 2017

NHZ001>013-015-141415-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
907 AM EST Mon Feb 13 2017

This Hazardous Weather Outlook is for New Hampshire...central New
Hampshire...northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Northwest winds will occasionally gust to near 40 mph this afternoon,
and create areas of blowing snow with low visibility at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light accumulations of snow are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ014-141415-
Coastal Rockingham-
907 AM EST Mon Feb 13 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Coastal Flood Advisory.

Northwest winds will occasionally gust to near 40 mph this afternoon,
and create areas of blowing snow with low visibility at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light accumulations of snow are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>021-141415-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-
907 AM EST Mon Feb 13 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Maine...south central
Maine...southwest Maine...west central Maine and western Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to heavy accumulations of snow are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025>028-141415-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
907 AM EST Mon Feb 13 2017

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate and possibly heavy accumulations of snow are possible
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-024-141415-
Coastal York-Coastal Cumberland-
907 AM EST Mon Feb 13 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light to moderate accumulations of snow are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ022-141415-
Interior Waldo-
907 AM EST Mon Feb 13 2017

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to possibly heavy accumulations of snow are possible on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-141415-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
907 AM EST Mon Feb 13 2017

...STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds may approach Gale force late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-141415-
Casco Bay-
907 AM EST Mon Feb 13 2017

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds may approach Gale force late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 13, 11:18 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1118 AM EST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     SNOW             NASHUA                  42.75N  71.49W
02/13/2017  M13.2 INCH       HILLSBOROUGH       NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1702083

CEMPA
Local storm report, Feb 13, 11:32 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1132 AM EST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     SNOW             1 SSW CAMDEN            44.20N  69.07W
02/13/2017  M13.0 INCH       KNOX               ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1702084

TFH
Local storm report, Feb 13, 11:33 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1133 AM EST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     SNOW             3 WNW VASSALBORO        44.48N  69.73W
02/13/2017  M24.0 INCH       KENNEBEC           ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1702085

TFH
Local storm report, Feb 13, 11:34 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1134 AM EST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 4 SSE CRIEHAVEN         43.78N 68.86W
02/13/2017  M68 MPH          ANZ150             ME   BUOY

            BUOY STATION MATINICUS ROCK /MISM1/.

&&

ARNOTT
Local storm report, Feb 13, 11:44 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1144 AM EST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     SNOW             1 E SOUTH THOMASTON     44.05N  69.10W
02/13/2017  M17.0 INCH       KNOX               ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1702087

ARNOTT
Local storm report, Feb 13, 11:45 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1145 AM EST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             1 SE LANCASTER          44.47N  71.55W
02/13/2017  M4.5 INCH        COOS               NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1702088

TFH

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:30 AM ESTCoastal Flood AdvisoryGYXRockingham10 hr

Nearby

Wind Advisories in New Hampshire, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.